Cancer care

Coroner calls for changes after platinum chemo anaphylaxis death


A leading private hospital group has been warned to revise its processes for rechallenging patients following chemotherapy anaphylaxis after a patient’s fatal reaction to carboplatin.

The patient was first administered carboplatin and gemcitabine at Melbourne’s Cabrini Hospital Brighton in February 2020, for the treatment of metastatic fallopian tube cancer.

However she had a reaction to the carboplatin during her second treatment later that month, prompting medical staff to give her antihistamine and steroid medications and admit her overnight.

Aged 80, she experienced nausea, vomiting, light-headedness, shortness of breath, abdominal pain and an itchy rash, according to an Adverse Drug Reaction Report completed by Cabrini staff at the time.

Nevertheless, the Victorian Coroners Court (link here) heard the patient received a third course of the same drugs 20 days later, having decided to “push on” with chemotherapy because there were no other treatment options.

After being premedicated with steroids and antihistamines, she was given gemcitabine and reported no difficulties.

She was then commenced on carboplatin, but quickly developed “signs and symptoms of a reaction including vomiting and redness of her face, upper limbs and torso”, the court heard.

Five minutes after starting, the carboplatin was ceased and she was given more steroid and antihistamine medication. But her condition continued to deteriorate, eventually prompting staff to call the patient’s family and cease resuscitation attempts in accordance with her wishes.

In findings handed down last week, Coroner Darren Bracken did not criticise the hospital or its staff over the patient’s care, although he said they could “usefully refine their response” to similar situations.

He noted the patient’s treating doctor was not present for at the time of her original reaction, but considered it the second-lowest grade on the hospital’s four-tier platinum hypersensitivity reaction guideline.

An investigation by the Coroners Prevention Unit had also found the hospital’s guideline was problematic as it was unclear upon what each of the four nominated grades was based on.

He added: “The unit advised me that based on the assessment, including the tryptase level ascertained as a result of the analysis of post mortem samples, that reaction [the patient] had was likely to be anaphylactic.”

Despite this, the first drugs administered to her were hydrocortisone and promethazine, neither of which were first line treatments in anaphylaxis.”

Coroner Bracken also noted research by the Coroners Prevention Unit had found there was a lack of data demonstrating a pre-medication regime that prevents infusion reactions.

And he quoted a review of expert advice from the clinical information service UpToDate, which also recommended against rechallenging patients who had reacted to platinum-containing agents such as carboplatin, even after premedication, when the reaction included symptoms of anaphylaxis.

This was because ‘platinum drugs’ were strongly associated with IgE-mediated anaphylactic reactions and caused recurrent reactions upon rechallenge in approximately 50% of cases.

The coroner urged Cabrini to review the grading scale used in the platinum hypersensitivity reaction guideline to improve the accuracy of assessments.

He said it should ensure that appropriately qualified and equipped doctors were at the bedside of any patient undergoing rechallenge, both during drug administration and “for a period within which any adverse reaction would be expected to manifest”.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2023 the limbic